North Dakota, 2015

Damaging Winds and High Wind in North Dakota, March 28 to 29, 2015

March 28 to 29, 2015 · NWS BIS · 16 events in 11 counties and zones

A strong upper level trough and surface cold front approached the region on the afternoon and evening of March 28. During that time thunderstorms with damaging wind gusts developed along a pre-frontal surface trough.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong upper level trough and surface cold front approached the region on the afternoon and evening of March 28. During that time thunderstorms with damaging wind gusts developed along a pre-frontal surface trough. Strong non-convective wind gusts also developed as the trough moved through. A second round of strong non-convective wind gusts developed overnight into the early morning hours of March 29 behind the cold front. There were very few damage reports to the National Weather Service. Reports included roof damage in Bowman County and tree damage in Stark County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 28, 1:41 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 28, 1:41 PM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
341 PM CDT SAT MAR 28 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 341 PM CDT SAT MAR 28 2015

CURRENT SURFACE ANALYSIS PLACES LOW SLIDING THROUGH SOUTHERN
SASKATCHEWAN WITH COLD FRONT SWEEPING THROUGH CENTRAL MONTANA.
UPPER LEVEL ANALYSIS PLACES RIDGING OVER THE NORTHERN PLAINS WITH
POTENT SHORT WAVE WORKING THROUGH CENTRAL MONTANA. SOME CONVECTION
HAS DEVELOPED AHEAD OF THE ADVANCING SYSTEM...WITH SOME LIGHTNING
STRIKES NOTED OVER EASTERN MONTANA. GUSTY SOUTHERLY WINDS HAVE
DEVELOPED OVER THE AREA AHEAD OF THE FRONT OVER OUR AREA...WITH
TEMPERATURES PUSHING WELL ABOVE AVERAGE.

FOR THE REMAINDER OF THIS AFTERNOON INTO TONIGHT...EXPECT SHOWERS
AND THUNDERSTORMS TO CONTINUE THEIR EASTWARD PROGRESSION SPREADING
INTO THE AREA OVERNIGHT. LATEST HIGH-RES MODELS SUGGEST THE
POSSIBILITY OF 2 ROUNDS OF PRECIPITATION WITH THE INITIAL ROUND
MOVING THOUGH PRE-FRONTAL AND THE SECONDARY ROUND COMING LATER
THIS EVENING WITH THE FRONTAL PASSAGE. THUNDERSTORMS SHOULD
OVERALL REMAIN TAME...THOUGH WITH STEEP LAPSE RATES WOULD NOT BE
SURPRISED TO SEE A FEW STRONG WIND GUSTS DEVELOP WITH HIGH BASED
STORMS.

PRE-FRONTAL PRESSURE RISES PUSH MAINLY THROUGH WESTERN SOUTH
DAKOTA BUT NUDGE INTO SOUTHWEST NORTH DAKOTA BRINGING STRONG AND
GUSTY WESTERLY WINDS. LATER IN THE EVENING COLD FRONT SLIDES
THROUGH WITH WINDS SHIFTING NORTHWESTERLY AND BECOMING GUSTY
THROUGHOUT ALL OF WESTERN AND CENTRAL NORTH DAKOTA.

ON SUNDAY...WINDS WILL SLOWLY DIMINISH FROM WEST TO EAST THROUGH
THE DAY WITH PRECIPITATION ENDING AS FRONT AND SHORT WAVE PUSH
WELL OFF TO THE EAST AND RIDGING RE-DEVELOPS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 341 PM CDT SAT MAR 28 2015

ACTIVE NORTHWEST FLOW AND ABOVE AVERAGE TEMPERATURES WILL BE THE
FOCUS OF THE LONG TERM.

NUMEROUS CHANCES FOR PRECIPITATION ARE FORECAST...AS NORTHWEST FLOW
ALOFT WILL DOMINATE THROUGH THE EXTENDED. THE CURRENT 12Z MODEL
SUITE PROJECTS SEVERAL UPPER LEVEL DISTURBANCES MOVING ACROSS THE
NORTHERN PLAINS THROUGH THE LONG TERM. MUCH OF THE ASSOCIATED
PRECIPITATION IS EXPECTED TO BE RAIN...ALTHOUGH PERIODS OF SNOW CAN
BE EXPECTED THROUGH THE OVERNIGHT/EARLY MORNING HOURS.

THERE IS STRONG MODEL SUPPORT FOR WARM AIR ADVECTING INTO THE STATE
FROM THE CONUS SOUTHWEST...RESULTING IN TEMPERATURES NEARING 20
DEGREES ABOVE AVERAGE THROUGH MID WEEK. NEAR NORMAL TEMPERATURES ARE
EXPECTED BY THE END OF THE WEEK...WITH THE PROJECTED ARRIVAL OF A
COLD FRONT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 341 PM CDT SAT MAR 28 2015

LCL MVFR CIGS OVER KJMS WILL ERODE EARLY THIS AFTERNOON.
OTHERWISE...GUSTY SOUTHERLY WINDS WILL DEVELOP OVER THE AREA AHEAD
OF AN APPROACHING COLD FRONT. LCL -TSRA WILL BE POSSIBLE THIS
AFTERNOON OVER WESTERN AREAS...WITH CHANCES SPREADING INTO CENTRAL
NORTH DAKOTA THIS EVENING. VARIABLE AND GUSTY WINDS POSSIBLE WITH
THE THUNDERSTORMS. STRONG COLD FRONT PUSHES IN TONIGHT WITH WINDS
BECOMING WEST/NORTHWESTERLY AND BECOMING STRONG AND GUSTY. AREAS
OF MVFR CIGS WILL DEVELOP WITH THE FRONT. CIGS WILL IMPROVE
SUNDAY FROM WEST TO EAST WITH WINDS SLOWLY DIMINISHING.

&&

.FIRE WEATHER...
ISSUED AT 341 PM CDT SAT MAR 28 2015

WELL ABOVE AVERAGE TEMPERATURES WITH RELATIVE HUMIDITY VALUES AS
LOW AS 20 PERCENT WILL CONTINUE TO COMBINE WITH GUSTY SOUTHERLY
WINDS TO BRING CRITICAL FIRE WEATHER CONDITIONS TO FAR SOUTHWEST
NORTH DAKOTA. WINDS WILL SWITCH TOWARDS THE WEST LATER TODAY INTO
EARLY THIS EVENING AND INCREASE AHEAD OF AN APPROACHING COLD
FRONT WHICH WILL SLIDE THROUGH LATER TONIGHT. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING WHICH MAY
RESULT IN DRY LIGHTING ALONG WITH STRONG AND ERRATIC WIND GUSTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 PM THIS EVENING TO 10 AM CDT SUNDAY FOR
NDZ002-003-010-011-019>021-034.

HIGH WIND WARNING UNTIL 10 AM CDT /9 AM MDT/ SUNDAY FOR
NDZ031>033-040>045.

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR NDZ031-032-040-
041-043-044.

WIND ADVISORY UNTIL 7 AM CDT SUNDAY FOR NDZ001-009-017-018.

WIND ADVISORY FROM 1 AM TO 1 PM CDT SUNDAY FOR NDZ004-005-012-
013-022-023-025-035>037-046>048-050-051.

&&

SHORT TERM...JJS
LONG TERM...JJS
AVIATION...JJS
FIRE WEATHER...JJS
Hazardous weather outlook, Mar 28, 1:10 PM MST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT SAT MAR 28 2015

NDZ031>033-040>045-292015-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-
310 PM CDT SAT MAR 28 2015 /210 PM MDT SAT MAR 28 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON AND
EVENING ACROSS SOUTHWESTERN NORTH DAKOTA. THE THREAT FOR
WIDESPREAD SEVERE WEATHER IS LOW...THOUGH AN ISOLATED STRONG WIND
GUST IS POSSIBLE.

GUSTY NORTHWEST WINDS AROUND 45 MPH ARE LIKELY SATURDAY NIGHT AND
EARLY SUNDAY MORNING...AND A HIGH WIND WARNING HAS BEEN ISSUED.
SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

A RED FLAG WARNING HAS BEEN ISSUED FOR PORTIONS OF SOUTHWESTERN
NORTH DAKOTA. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE STRONG WINDS WILL DIMINISH SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN STRONG WIND REPORTS TO THE
NATIONAL WEATHER SERVICE IN BISMARCK AT 1-800-247-0212 OR RELAY
REPORTS TO US VIA OUR FACEBOOK PAGE.

&&

MORE WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND
AT WEATHER.GOV/BIS.

NDZ001>005-009>013-017>023-025-034>037-046>048-050-051-292015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
310 PM CDT SAT MAR 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS WESTERN AND CENTRAL NORTH DAKOTA. THE THREAT FOR WIDESPREAD SEVERE
WEATHER IS LOW...THOUGH AN ISOLATED STRONG WIND GUST IS POSSIBLE.

GUSTY NORTHWEST WINDS OF AROUND 40 MPH ARE LIKELY TONIGHT INTO
EARLY SUNDAY MORNING...AND A WIND ADVISORY HAS BEEN ISSUED. SEE
WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE GUSTY WINDS WILL DIMINISH SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND
AT WEATHER.GOV/BIS.

JJS/ACOOP

In the hours before

Special weather statement, Mar 28, 2:59 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
459 PM CDT SAT MAR 28 2015

NDZ009-017-282230-
MCKENZIE ND-WILLIAMS ND-
459 PM CDT SAT MAR 28 2015

...THUNDERSTORMS WITH STRONG WIND GUSTS POSSIBLE ACROSS WESTERN
MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES...

AT 457 PM CDT...357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 8
MILES NORTHWEST OF TRENTON TO 12 MILES EAST OF CRANE...AND MOVING
EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WILLISTON...
  ALEXANDER...
  TRENTON...
  SATHER DAM...
  CHARBONNEAU...
  RAWSON...
  SPRING BROOK...
  ARNEGARD...
  EPPING...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4812 10406 4825 10404 4834 10332 4754 10345
      4747 10405
TIME...MOT...LOC 2158Z 260DEG 34KT 4818 10391 4757 10400

AYD

The radar

The Glasgow radar (KGGW), 245 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

9 high wind, 7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Golden Valley

When
March 28, 3:25 PM MST to 3:27 PM MST
Where
Golden Valley County, 0.94 mi E of Beach
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
46.920, -103.980

The National Weather Service received no reports of damage.

High Wind, Bowman

When
March 28, 5:00 PM CST to March 29, 5:00 AM CST
Where
Bowman forecast zone
Measured
76 kt (87 mph) measured gust
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

A roof was blown off of a large grain bin and half of a roof was blown off a hangar.

High Wind, Slope

When
March 28, 5:00 PM CST to March 29, 5:00 AM CST
Where
Slope forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

High Wind, Golden Valley

When
March 28, 5:00 PM CST to March 29, 5:00 AM CST
Where
Golden Valley forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

High Wind, Billings

When
March 28, 5:00 PM CST to March 29, 5:00 AM CST
Where
Billings forecast zone
Measured
37 kt (43 mph) estimated sustained
Reported by
AWOS
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Sustained wind speed is estimated based off of the report from the Beach Airport in Golden Valley County.

Thunderstorm Wind, Billings

When
March 28, 4:10 PM MST to 4:12 PM MST
Where
Billings County, 2.51 mi NE of Fryburg
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.900, -103.290

The National Weather Service received no reports of damage.

Thunderstorm Wind, Dunn

When
March 28, 4:20 PM MST to 4:23 PM MST
Where
Dunn County, 0.94 mi E of Killdeer
Measured
56 kt (64 mph) measured gust
Reported by
COOP Observer
Coordinates
47.370, -102.750

The National Weather Service received no reports of damage.

Thunderstorm Wind, Stark

When
March 28, 4:26 PM MST to 4:28 PM MST
Where
Stark County, 0.47 mi W of (Dik)dickinson Muni
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
46.800, -102.810

The National Weather Service received no reports of damage.

Thunderstorm Wind, Stark

When
March 28, 4:43 PM MST to 4:46 PM MST
Where
Stark County, 1.17 mi SW of Gladstone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.860, -102.570

A large dead tree was blown over in Gladstone.

Thunderstorm Wind, Morton

When
March 28, 6:15 PM CST to 6:17 PM CST
Where
Morton County, 3.78 mi W of Glen Ullin
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
46.820, -101.910

The National Weather Service received no reports of damage.

Thunderstorm Wind, Adams

When
March 28, 5:16 PM MST to 5:19 PM MST
Where
Adams County, 0.48 mi W of Hettinger Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
46.020, -102.660

The National Weather Service received no reports of damage.

High Wind, Sioux

When
March 28, 8:00 PM CST to March 29, 7:00 AM CST
Where
Sioux forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

High Wind, Hettinger

When
March 28, 8:00 PM CST to March 29, 5:00 AM CST
Where
Hettinger forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

High Wind, Grant

When
March 28, 8:00 PM CST to March 29, 7:00 AM CST
Where
Grant forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
RAWS
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

The gust speed is estimated based off of the report from the Tatanka Prairie RAWS located in Sioux County.

High Wind, Stark

When
March 28, 8:00 PM CST to March 29, 5:00 AM CST
Where
Stark forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

The gust speed is estimated for southern Stark County.

High Wind, Adams

When
March 28, 8:00 PM CST to March 29, 5:00 AM CST
Where
Adams forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

The gust speed is estimated for northern Adams County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566070, 566088, 566104, 566889, 566903, 563227, 566072, 566073, 563226, 566075, 566077, 566064, 566079, 566905, 566907, 566908.